Rectal colonic mural hematoma following enema for constipation while on therapeutic anticoagulation.
PMCID: PMC5260854 DOI: 10.1093/jscr/rjx001
Causes of colonic and recto-sigmoid hematomas are multifactorial. Patients can present with a combination of dropping hemoglobin, bowel obstruction and perforation. Computed tomography imaging can provide clues to a diagnosis of intramural hematoma. We present a case of rectal hematoma and a review of current management literature. A 72-year-old male on therapeutic anticoagulation for a pulmonary embolism, was administered an enema resulting in severe abdominal pain unresponsive to blood transfusion. A sigmoid colectomy with end colostomy was performed. Although rare, colonic and recto-sigmoid hematomas should be considered as a possible diagnosis for adults with abdominal pain on anticoagulant therapy.
J Surg Case Rep
Hematoma; Enema; Constipation; Colorectal Surgery; Anticoagulants; Aged
recto-sigmoid hematomas; therapeutic anticoagulation
Rentea RM, Fehring CH. Rectal colonic mural hematoma following enema for constipation while on therapeutic anticoagulation. J Surg Case Rep. 2017;2017(1):rjx001. Published 2017 Jan 19. doi:10.1093/jscr/rjx001
Digestive System Commons, Pharmaceutical Preparations Commons, Surgery Commons, Surgical Procedures, Operative Commons
This article is available under the Creative Commons CC-BY-NC license and permits non-commercial use, distribution and reproduction in any medium, provided the original work is properly cited.
Publisher's Link: https://doi.org/10.1093/jscr/rjx001